RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.
12 Articles in Volume 16, Issue #1
A New Look at Sphenopalatine Ganglion Blocks for Chronic Migraine
Can Weight Loss Help Reduce Psoriatic Arthritis Symptoms?
Chronic Back and Neck Pain in America 2015 Survey Results
Efficacy of Acupressure Plus Manipulation for Lumbar Disc Herniation: A Clinical Report
Is Tapentadol a Glorified Tramadol?
Letters to the Editor: Naloxone, Opioid Tolerance, Polyarthropathy
New Research Into Psoriatic Arthritis
New Technique Shows Promise as Adjunct In Chronic Pain Management
Pharmacogenetic Testing in Pain Management: Where Do We Stand?
Reinventing IM and Procedural Injections: The Sota Omoigui Short Needle Technique
Timely- versus Delayed-Use of TNFi’s: Which Approach Is Better?
Undiagnosed Atlas Subluxation in Patient with Pain and Poor Myofascial Function

Is Tapentadol a Glorified Tramadol?

Ask The Expert from January/February 2016
Page 2 of 2

Other groups that have been shown to have frequent seizures when taking tramadol at the recommended daily dose are patients with epilepsy and those who have suffered head trauma.11,19 In one study, 50% of patients who had a seizure were taking another prescribed medication, half of those being antidepressants.11 Additionally, countries with a high incidence of ultra-rapid metabolizers, such as Iran and Middle Eastern countries (genetic predisposition), are seeing higher incidence of abuse of tramadol resulting in more opioid side effects and seizures.20

The 15% of Caucasians who have a problem in the CYP pathway may require higher doses of tramadol to manage pain because less M1 is being produced.5 In such individuals, higher concentrations of tramadol enters the CNS without competition from M1, more serotonin reuptake inhibition occurs and therefore elevated intra-neuronal serotonin; this leads to lower analgesia and a higher risk of serotonin syndrome. Drugs that are CYP inhibitors and inhibit serotonin themselves, such as fluoxetine, sertraline, paroxetine, and citalopram, can elevate the risk of serotonin syndrome.11

Tramadol is a Schedule IV analgesic. Its designation was changed from Schedule V to Schedule IV on August 18, 2014, due to concerns regarding abuse. At the time, it was the only non-controlled opioid on the market indicated for the management of moderate to moderately severe pain.21

Tapentadol, by comparison, is a Schedule II drug indicated for the management of moderate to severe acute pain that undergoes hepatic Phase 2 metabolism primarily, and is devoid of any active metabolites.

Both medications are considered opioid agonists, but tramadol is significantly weaker than tapentadol. Tramadol and tapentadol both inhibit reuptake of norepinephrine to roughly the same degree, but tramadol inhibits serotonin reuptake 3 times more than tapentadol. For these reasons, tapentadol should be associated with a lower incidence of serotonin-related toxicities and superior analgesia.

Last updated on: February 9, 2016
Continue Reading:
New Research Into Psoriatic Arthritis

Join The Conversation

Register or Log-in to Join the Conversation

What others are saying

1 comment.

By NunyaSuperbarrel on 10/08/2017
17 yrs ago aged 24 I was diagnosed with possible MS after first being diagnosed with endocarditis and cerebral abscesses, but post attempt at draining, the biopsy showed a "demyelination process such as Ms". Large Frontal lobe lesions and temporal. Only cognitive symptoms. At the same time I started to get a severe aching in my left lower leg at night in bed about once every 6 months that I could relieve by walking. By 2005 the aching was 80% worse and about once a week. I was taking 120mg-180mg of codeine to get rid of it. In 2006 it was nightly. Oxycodene, transderm, gabapentin, did not work and due to now having lesion caused epilepsy I could not take tramadol after having a bad tonic clinic seizure with it. With doctors refusing to give me anything because of the "drug seeker" attitude, I was now taking up to 30 panadiene (450mg codeine and 1500mg paracetamol) every night. The aching was so severe I could not sleep but was sedated by the codeine and panadol so I was relieved. In 2007 I was given OxyContin 120mg and was finally able to be pain free. By 2015 I decreased the dose to 90mg because I wanted to stop taking it but could not tolerate taking less than that. My aching now started about lunch time when I took 30mg then 60mg at night. Now in 2017 after having a few seizures lasting 2 hours, my aching has changed. I am now able to take all 90mg at night again. Last month the aching was so severe I was up in tears at 3am one night and needed 150mg and had a seizure later in the afternoon that caused 2 hrs of complete left sided parasthesia, but am back to 90mg. My seizures always only afftect my left side, and have had one grand mal. I now feel that during the day, I can 'ignore' the aching but at night about 7pm on, I can't. I get periodical pins and needles in 3 toes. Sometimes I get a severe aching in an elastic band shap aground my calf. I am frustrated to no end with having to ask Dr's myself for possible diagnoses by tests frequently. I am then treated like an idiot by pharmacists who ask me if I have tried tens machines, physio, creams... of course I have! I went to a pain specialist who told me only to take magnesium!!! My pharmacist now is trying to get me to swap for short periods to other pain reliefs. The new option is this trapentadol. Tramadol, fentanyl cause me seizures and I refuse to try this option since the tramadol caused seizures but he is recommending a short change to my Doctor. I am an Intensive Care nurse so I lift patients a lot and get significant lower back and hip pain that is only relieved by codeine again- the OxyContin is useless for anything but the aching leg. I feel that the extra muscle pain makes life unbearable. Pain specialists say we shouldn't be pain free, but should have tolerable pain. Why should I not be pain free? There are days I can't walk for 2 days after working because of severe hip and leg bilateral pain. The ignorance of every pain specialist, and pharmacists is ridiculous! I am not a drug seeker, or a dependent, I have two very large lesions and a smaller temporal one that my last pain specialist (after 17yrs) dx as neuropathic pain. I found the prescribed gabapentin to help about 20-30% for the pain, but after 2 months I was still feeling confused and dangerous now as a nurse so I stopped taking it. It is about time people started teaching pain specialists to listen to people like myself. I am so sympathetic to my patient's pain and am currently doing my thesis on patients attitude to the pain relief the "pain team" of Doctors in my hospital will give them post coronary bypass grafts. Now that they are making codeine available by script only in 2018 here in Australia, I am getting anxious already. I think pain specialists or my GP should live with me for a week to see how my life is. I am angry as all hell to drug addicts, pharmacists, because they make my life hell and unbearable. Due to the amount of medications that cause me seizures, and a dangerous nurse, I am limited so I should be given opioids. My liver function tests are amazingly normal but when I get my hip and bone pain about 3-4 times a week, I need 8 panadiene each time. Experts do not suffer pain, nor do the studies people do describe the truth for everyone. The recent study by the university of Colorado that showed opioids CAUSE pain is absolute rubbish! They did the study on 10 MICE! Do studies on real people with real pain and don't just go by what some study on animals say, or a few hundred people. You can tell I am frustrated and angry but the government needs to wake up too. We are not all addicts or have a dependency- we SUFFER!
SHOW MAIN MENU
SHOW SUB MENU